Hello..My 26 y.o. daughter has been going through autonomic dysfunction or neuro storms as they have also been termed. She has a diagnosis of spastic, quadreplegic cerebral palsy, profound mental retardation, chronic UTIs, seizure disorder, and a host of other issues. She, and our family, have been going through these episodes since August of 2012. She has these episodes monthly and they are usually brought on by either a urinary tract infection, yeast infection, or problems related to constipation. Any type of pain seems to bring on her initial anxiety, which results in changes in her sleep patterns. Her pulse and blood pressure rise, she has profuse sweating, rapid heartbeat, and extreme spasticity. Nothing seems to comfort her during these storms. Her neurologists and I have struggled with how to treat these symptoms. We are currently using Klonopine, Clonodine, and morphine when the spells put her into strider and she has problems breathing.
I have been blessed to have Mandy for 26 years but I dread that her remaining years will be filled with these episodes which are very hard to watch. I am desperate for any additional help you may offer and would even bring her to Vanderbuilt if need be.
Any help, advice you could give me and her doctors would be greatly appreciated.
First off it is wonderful you are so observant and can relay Mandy's physically spoken discomfort to doctors so well and what it is tied too. Her case sounds very complex and I would think a team approach like might be available to Vanderbilt or Cleveland clinic might well be the way to go. I am keying in here first on the stridor and what it might indicate as it alone can cause many of the other symptoms and anxiety. I have had stridor myself and I know how it feels when I cannot breathe well. Surgery will be the answer for me but I also have sleep apnea and sometimes have weak muscles and need BIPAP at that time and when I sleep and also oxygen. A good look at her throat anatomy by a very good ENT and attention to GI problems and also respiratory and sleep assessment sounds important.
I am wondering too if she might have refulx. Sometimes it takes a while to figure things out and that is hard when you are the parent and want so much for your daughter to be comfortable. I hope you find answers. I have problems with muscle weakness that affects my breathing and use pyridostigmine for that. I also have irregularities in my muscles in my throat and spastic episodes of the glottis and this can suddenly close things off at times and that is scary. I also have sleep apnea and stop breathing. I am not sure if any of my experience is helpful but I would think evaluation of the stridor would be important. Here is a link to an article about possible causes. If hope something I say helps. I know when my breathing muscles get weak my BP and pusle rate go up and my breathing rate as well. I hope you can find answers. Marie
Did they ever rule out pheochromocytoma with a plasma free metanephrines fasting blood test on your daughter? This rare type of catecholamine emitting tumor can cause episodic spikes in blood pressure, sweating, headache, etc..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.